Snow white

Netherlands Heart Journal, Jul 2017

H. Lameijer, M. Kwant, M. Doff-Holman

A PDF file should load here. If you do not see its contents the file may be temporarily unavailable at the journal website or you do not have a PDF plug-in installed and enabled in your browser.

Alternatively, you can download the file locally and open with any standalone PDF reader:

https://link.springer.com/content/pdf/10.1007%2Fs12471-017-1020-1.pdf

Snow white

Neth Heart J H. Lameijer 0 M. Kwant 0 M. Doff-Holman 0 0 Department of Emergency Medicine, University Medical Centre Groningen, University of Groningen , Groningen , The Netherlands - Answer The electrocardiogram of the question shows prolonged QRS and QTc segments. These symptoms can be seen in several types of intoxication, including poisoning by sodium-channel blockers such as tricyclic antidepressants and cocaine, but not in opioid intoxications. Therefore, a combined intoxication could be assumed. However, the most prominent abnormality in this electrocardiogram is the presence of J waves, best observed in the precordial leads. The J waves are known as Osborn waves, and are observed in hypothermia, hypercalcaemia, or Brugada syndrome [ 1, 2 ]. Osborn waves are thought to be caused by differences in action potential characteristics between the epicardial and endocardial layers of the heart [2]. Our patient’s core temperature was 31.8 degrees Celsius, which classifies as moderate hypothermia. Most serious complications, such as hypotension or ventricular fibrillation, occur below 28 degrees Celsius [ 3 ]. However, whenever electrocardiogram changes are observed, patients are at risk of life-threatening cardiac rhythm disturbances irrespective of the severity of hypothermia [ 2 ]. Therefore, caution is needed. Furthermore, patients should be rewarmed. Rewarming can be obtained by passive rewarming, such as hot blankets/air blankets, or active rewarming, such as warm intravenous fluids therapy, warm bladder or gastric rinses, or even warm extracorporeal membrane oxygenation. Our patient was treated with warm intravenous fluids and hot air blankets. He was transmitted to the intensive care unit for further observation. A toxicology screening showed an opioid intoxication with methadone, no other intoxication was observed. After rewarming, his electrocardiogram normalised, as observed in Figs. 1 and 2. Conflict of interest H. Lameijer, M. Kwant and M. Doff-Holman declare that they have no competing interests. Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http:// creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. Electrocardiogram made during rewarming while the patient is still sedated and intubated. Minor J-point abnormalities are still present 1. Gussak I , Bjerregaard P , Egan TM , et al. ECG phenomenon called the J wave. History, pathophysiology, and clinical significance . J Electrocardiol . 1995 ; 28 : 49 - 58 . 2. Antzelevitch C , Yan GX , Ackerman MJ , et al. J-wave syndromes expert consensus conference report: emerging concepts and gaps in knowledge . J Arrhythm . 2016 ; 32 : 315 - 39 . 3. Danzl DF , Pozos RS . Accidental hypothermia . N Engl J Med . 1994 ; 331 : 1756 - 60 .


This is a preview of a remote PDF: https://link.springer.com/content/pdf/10.1007%2Fs12471-017-1020-1.pdf

H. Lameijer, M. Kwant, M. Doff-Holman. Snow white, Netherlands Heart Journal, 2017, 697-698, DOI: 10.1007/s12471-017-1020-1